Hail, Sheridan
- When
- April 27, 4:19 PM MST
- Where
- Sheridan County, 5.16 mi SE of Ellsworth
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -102.220
Report via spotter network.
An upper level trough of low pressure aloft was situated over the Intermountain West on April 27th. East of this feature, a warm front lifted into western Nebraska and became the focal point for thunderstorm development during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level trough of low pressure aloft was situated over the Intermountain West on April 27th. East of this feature, a warm front lifted into western Nebraska and became the focal point for thunderstorm development during the late afternoon hours. Initial thunderstorms developed over western Garden County and tracked northeast into abundant low level moisture, strong low level shear and increased instability where they quickly became severe. Hail up to 3 inches in diameter and eleven tornadoes occurred with the severe storms which continued into the mid evening hours. Activity finally weakened over northern Cherry County by late evening. A couple of tornadoes were rated EF2 with winds estimated up to 132 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 3:58 PM MST, 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 558 PM CDT Sun Apr 27 2025 .KEY MESSAGES... - Isolated severe thunderstorms possible this evening. - Elevated fire weather conditions Monday afternoon, along with thunderstorms possible across north central Nebraska, a few which could be strong. - Warmer temperatures expected Wednesday through Sunday. && .SYNOPSIS... Issued at 310 PM CDT Sun Apr 27 2025 Surface low pressure has deepened to near 994mb near Denver at 20Z, with low pressure extending north into southeast Wyoming and south into southeast Colorado. Southerly winds 15 to 30 mph across southwest and central Nebraska with dewpoints in the mid 50s to near 60. Stratus remains in place east of Gordon through North Platte, with clearing to the west. Imperial was at 83 and Ogallala and Grant 81, with the warmest temperatures at 20Z. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 310 PM CDT Sun Apr 27 2025 Tonight, there is the potential for isolated to scattered severe thunderstorms this evening. A deep upper trough will advance toward the Four Corners region early this evening. This will produce deep cyclogenesis across eastern Colorado into the southern Nebraska panhandle. Abundant moisture will be in place across Nebraska. Stratus has cleared out across far southwest Nebraska and the southeast panhandle. Strong heating underway across eastern Colorado and western Kansas into far southwest Nebraska reaching the low 80s. Surface winds are shown be be backed to a more southeasterly early this evening over the southeast Panhandle, which will be area where low-level convergence and a strong differential heating boundary will develop. This may result in isolated severe storm initiation. further east, across southwest Nebraska, a stronger capping inversion for recent stratus may inhibit storm development. However, while confidence in occurrence of storms as well as locations may be low, this will likely be an impactful event should storms develop. Deep layer shear from 40 to 50kts and surface-based CAPEs from 2000-3000 J/KG are shown across the southern panhandle and southwest Nebraska early evening. This will be sufficient for supercells with all modes of severe weather possible, including large hail, damaging winds and a tornado or two near any storms with localized backed surface winds. The latest CAMs also indicate storms in the western Panhandle moving into the northwest Sandhills mid to late evening. Storm chances will increase north central Nebraska after midnight, with the severe threat expected to diminish. Monday, a pre-frontal surface trough will move through during the morning, bringing gusty westerly winds to 20 to 35 mph in the afternoon. An upper trough moving across the Northern Plains. This will bring chances for showers and thunderstorms across north central Nebraska. Strong deep layer shear will be present, and despite dewpoints in the low 40s, a few strong storms are possible across east of Highway 83 in north central Nebraska during the afternoon and early evening. Much drier air with dewpoints falling into the low to mid 30s will combine with the strong winds to create elevated fire weather conditions, mainly south of Highways 2 and 91. Showers will end Monday night as the system moves east as northerly winds diminish. Lows overnight will fall into the mid to upper 30s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 310 PM CDT Sun Apr 27 2025 Cooler and dry Tuesday in the mid 60s behind the cold front. The next opportunity for showers and storms will be Wednesday afternoon into Wednesday night, as an upper trough moving across the Northern Plains drives a cold front into and trough the area. Highs in the low 70s Wednesday cool to the mid and upper 60s Thursday. Warmer in the Wednesday through Sunday, with low chances for showers and storms Saturday into Sunday, as an upper trough deepens across the western U.S. bringing southwesterly flow aloft to the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 558 PM CDT Sun Apr 27 2025 There will isolated to scattered thunderstorms through the late evening hours, mainly across north central Nebraska. LLWS at KLBF 03Z through 06Z with VFR ceilings late evening. Could see a period of -TSRA pass between 06Z-09Z. Southerly winds gusting to 27KT this evening will shift to the west and be light by 09Z. Westerly winds will strengthen by 18Z, gusting to around 25KT during the afternoon. At KVTN, Mainly VFR ceilings tonight. have a prevailing -TSRA 05Z-08Z with showers and thunderstorms increasing in coverage across north central Nebraska. Southerly winds gusting to 27KT this evening will shift to the west and be light by 08Z. Westerly winds will strengthen by 18Z, gusting to around 30KT during the afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Sun Apr 27 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-282030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Sun Apr 27 2025 /227 PM MDT Sun Apr 27 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to scattered severe thunderstorms are possible by late afternoon lasting into the evening across western and north central Nebraska. The main hazard will be large hail, with a secondary hazard of damaging winds, a tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions return on Monday afternoon across the area due to gusty westerly winds and low relative humidity. There is also the potential for an isolated severe thunderstorm across far north central Nebraska Monday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Apr 27 2025
NEZ004-022-023-035-272300-
Sheridan NE-Grant NE-Arthur NE-Garden NE-
428 PM MDT Sun Apr 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT...NORTHERN GARDEN AND SOUTH CENTRAL SHERIDAN
COUNTIES THROUGH 500 PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 26 miles north of Oshkosh,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellsworth, Crescent Lake National Wildlife Refuge, Rackett, Patterson
Lake, Deer Lake, Britton Lake, Wild Horse Flats, Richardson Lake,
Mumper, Herman Lake, Jerry Lake, Adams Flats, Tralnor Lake, and
Bourquim Hill.
This includes Highway 2 between mile markers 114 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM MDT for the Panhandle
of and west central Nebraska.
&&
LAT...LON 4212 10229 4165 10196 4161 10260 4170 10264
4174 10264 4174 10266 4176 10267 4180 10268
TIME...MOT...LOC 2227Z 234DEG 32KT 4178 10247
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
11 tornado, 6 hail, 2 thunderstorm wind. Local standard time, as filed.
Report via spotter network.
Report via social media.
Track of tornado one. Tornado moved over open range.
Brief touchdown of an anticyclonic tornado with location estimated by radar, video and photographic evidence. No damage was reported.
Tornado touched down approximately 3 miles southwest of Bingham in far northern Garden County. This tornado quickly increased in size as it moved northeast, impacting utility poles and trees along Highway 2. Just to the east, the tornado impacted a farmstead and overturned a freight train, producing EF2 damage. The tornado continued to move slowly northeast for the next hour, primarily impacting open country in rural southwest Cherry County. The tornado ended shortly after 6 PM MST, 11 miles north-northeast of Ashby Nebraska.
Delayed report, time estimated by radar.
Storm chaser reports 3 inch diameter hail west of Bingham.
Tornado tracked over open rangeland with no damage reported.
Ground truth and sentinel data confirmed track. No damage indicators were available.
Brief touchdown over open rangeland. No damage was found.
Location based off photographic evidence. No damage indicators were found.
Report received via spotter network.
Path based on photographic evidence. No damage indicators were found.
Tornado touched down 18 miles southwest of Merritt Reservoir and ended just after crossing Boardman Creek, approximately 13 miles west-southwest of Merritt Reservoir. The tornado crossed through shelterbelts and winds were estimated at 107 MPH.
Tornado touched down near Boardman Creek, approximately 13 miles west-southwest of Merritt Reservoir. Several large trees were snapped off near the initial point of the tornado's path. The tornado tracked to the northeast over the western end of Merritt Reservoir before ending 3 miles west of Merritt Reservoir. Based on tree damage, the tornado was rated EF-2 with winds estimated at 118 MPH.
This tornado briefly touched down, destroying numerous mature cedar trees and tossed them a significant distance. This tornado was a satellite tornado of the tornado which tracked across the western portion of Merritt Reservoir. Based on tree damage, winds were estimated at 115 MPH with this tornado.
Thunderstorm wind gust of 59 MPH measured at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252004, 1252005, 1252021, 1252029, 1252730, 1252006, 1252007, 1252008, 1252731, 1252734, 1252733, 1252735, 1252009, 1252759, 1252771, 1252790, 1252797, 1252011, 1252012.